Use of antipsychotic medication is very common in the elderly and often an essential therapy. However, successful treatment in the elderly requires appropriate multidimensional assessment of the patient, knowledge of possible multiple co-morbidities, and awareness of the complexities of polypharmacy, age-dependent changes in pharmacokinetics and pharmacodynamics, and drug-drug interactions in this age group. Antipsychotics are known to have a number of adverse effects. New antipsychotics, such as amisulpride, clozapine, olanzapine, risperidone, quetiapine, ziprasidone, zotepine and aripiprazole, may interact with both dopamine and serotonin receptors. However, compared with conventional antipsychotics, they are less likely to cause extrapyramidal symptoms and are better tolerated in the elderly. At the same time, consistent differences between atypical antipsychotics have been demonstrated. Use of clozapine, for example, is limited by the risk of agranulocytosis, whereas this is not a disadvantage of olanzapine, risperidone, quetiapine and, more recently, ziprasidone, which are being widely used with good results in schizophrenia. However, use of the latter agents to treat the behavioural and psychological symptoms of dementia has been restricted because of recent observations of increased cardiovascular events in patients taking risperidone and olanzapine treatment. Nonetheless, careful review of the literature suggests that the available evidence does not support any causal relationship between use of risperidone or olanzapine and cardiovascular events. This article focuses on some of the main adverse effects commonly reported during administration of atypical antipsychotics to elderly patients. Such effects may be partly explained by age-related changes in pharmacokinetics and pharmacodynamics, and partly by the characteristics of the drugs themselves and their different receptor binding profiles.